Pennsylvania, 2024

Damaging Winds in Pennsylvania, August 30, 2024

August 30, 2024 · NWS PBZ · 4 events in 3 counties and zones

Hot and humid day with increasing upper level heights kept the area largely dry, however, isolated convection was able to kick off along a few old outflow boundaries from the previous day, with just enough dry air aloft to potentially see damaging wind gusts with stronger updrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Hot and humid day with increasing upper level heights kept the area largely dry, however, isolated convection was able to kick off along a few old outflow boundaries from the previous day, with just enough dry air aloft to potentially see damaging wind gusts with stronger updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 30, 1:37 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 30, 1:37 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
237 PM EDT Fri Aug 30 2024

.SYNOPSIS...
Isolated thunderstorms are possible across eastern Ohio to
northwestern Pennsylvania tonight amid a hot and humid airmass.
More widespread convection is expected Saturday with potential
for hazardous weather. Dry and seasonable weather will develop
for much next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Heat indices in the 90s will continue this afternoon.
- Isolated storms possible late this afternoon with a low
  probability for damaging wind.

----------------------------------------------------------------

Shortwave ridging will begin to shift east through this evening
as an upper level trough approaches from the northwest. Until
then, most of the region will remain dry as diurnal CU hits
notable dry air aloft and broad subsidence from the ridge
influence. Heat indices are already into the 90s for most areas
and will remain unchanged through the early evening hours before
loss of sunshine allows for the start of nocturnal cooling.

There is potential for late afternoon to early evening
isolated/scattered thunderstorm development for portions of
eastern OH into northwestern PA due to enough moist advection
within increasingly westerly flow and strong surface CAPE
(around 2300 J/kg). Area shear, minimal forcing and residual
dry/warm air aloft will make storm initiation/organization
difficult, but low probabilities exist for damaging wind from
storms that develop deep-enough cores that tap into DCAPE values
around 1200 J/kg.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
KEY MESSAGES:

- Widespread activity likely Saturday with a low probability
  wind threat.
- Cold frontal passage favored early Sunday.
-------------------------------------------------------------------

An initial shortwave within the broader upper level trough
approaching from the NW will traverse the region Saturday. While
the main trough axis will remain farther to the NW (causing the
surface cold front to lag), this wave is expected to push a
pre-frontal trough SE through the day while offering greater jet
enhanced lift to the region. The hot, humid airmass in place
(characterized by 90th percentile PWAT values) is prime for
widespread convective activity along and ahead of the weak
frontal boundary. Initially weaker shear and weak lift along the
boundary should keep storms more discrete initial before likely
coalescing to a broken line that traverses SE through the
afternoon.

The storm environment and timing of the pre-frontal trough remains
the more uncertain aspects of assessing the Saturday severe
threat. CAM and global ensemble means suggest CAPE values
nearing 2000 J/kg with strong low level lapse rates and modest
shear that would be conducive to damaging wind and large hail.
However, maximization of instability will relay and the lack of
convection/cloud cover ahead of the boundary as well as timing
of the boundary to be near 2-3pm EDT for western PA. Earlier
timing of the boundary and/or convection-induced cloud cover may
limit heating and shunt the severe threat farther south and
east. The flash flood threat will be predicated on high PWAT
values and high rainfall rates due to warm cloud processes, but
faster forward storm motion is likely to limit its risk to just
urban or other flood-prone locations.

Scattered showers and lower probability thunderstorms may
linger Saturday night into Sunday behind the initial boundary
passage due to broad ascent within a still-moist environment
continues ahead of the cold front. The upper trough axis will
traverse the region Sunday and push the fairly strong cold front
SE through the day, creating additional storm chances mainly SE
of Pittsburgh. Strong dry, cool advection is anticipated behind
the front, resulting in a drop in precipitation chances and
falling temperature.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
KEY MESSAGES:

- High likelihood for another prolonged dry and seasonable
  weather pattern.
-------------------------------------------------------------------

High pressure building in from the western Great Lakes
underneath northwest flow as the upper trough exists east will
result in dry and seasonably cool temperature Monday.

Long range ensemble analysis favors a prolonged period of dry
and seasonable weather as the Upper Ohio River Valley remains
under waning NW flow and ridging persists over the Rockies.
Variation in potential outcomes increases toward the end of the
week depending on potential shortwave trough progression from
the west coast over the ridge. If it is able to flatten the
ridge Tuesday/Wednesday, the likelihood is for it to advance
towards the east coast and offer low probability rain chances
and trend area temperature downward after it passes. If it
remains stuck over the Pacific NW, the ridge may shunt east and
maintain dry weather while causing temperature to rise well
above the daily averages. Current forecast remains in between
due to ensemble means, but look for these values to trend one
way or another as those larger pattern changes are better
resolved.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Patchy morning fog has been replaced by a diurnal cu field with
cigs generally ranging from 4-6kft AGL. Ridging and dry air
aloft should help keep this cu field suppressed for most of the
day, though conditions generally northwest of a DUJ-HLG line
favor the potential for a few isolated showers and storms late
this afternoon. Any convection that does develop should taper
after sunset with the loss of daytime heating, followed by VFR
overnight except at FKL/DUJ where an MVFR stratocu deck could
sneak in once again after 06Z.

Thunderstorms (and associated hazards/restrictions) will become
more widespread on Saturday as a cold front approaches the area
from the northwest, though for the most part that activity is
expected to occur just beyond the current 24-hr TAF period.

.Outlook...
Restrictions are likely Saturday in showers and thunderstorms
with a crossing cold front. Additional cig restrictions are
possible Sunday with a reinforcing cold front. VFR is then
expected under building high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Frazier
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...Cermak
Hazardous weather outlook, Aug 30, 2:43 AM EST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
343 AM EDT Fri Aug 30 2024

OHZ049-050-057>059-068-069-PAZ009-014>016-020>022-029-031-073>078-
WVZ001>004-012-021-509>514-310745-
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Forest-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
343 AM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight risk for severe thunderstorms Saturday. The main
threats will be damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048-PAZ007-008-013-310745-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Lawrence-
343 AM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible tonight. The main threats
will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight risk for severe thunderstorms Saturday. The main
threats will be damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 4:26 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
526 PM EDT Fri Aug 30 2024

PAZ007-302200-
Mercer PA-
526 PM EDT Fri Aug 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MERCER COUNTY
THROUGH 600 PM EDT...

At 526 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Hermitage, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hermitage, Sharon, Sharpsville, Greenville, Farrell, Mercer, West
Middlesex, Clark, Wheatland, Jamestown, Fredonia, Sheakleyville, and
Maurice K Goddard State Park.

This includes the following highways...
  Interstate 79 in Pennsylvania near mile marker 117, and mile
  marker 119 and near mile marker 122.
  Interstate 80 in Pennsylvania between mile markers 0 and 19.
  Interstate 376 in Pennsylvania near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 8040 4148 8037 4148 8017 4118 8016
      4117 8052 4149 8052
TIME...MOT...LOC 2126Z 243DEG 8KT 4121 8041

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Aug 30, 4:43 PM EST, 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
543 PM EDT Fri Aug 30 2024

OHZ058-059-068-302215-
Guernsey OH-Noble OH-Belmont OH-
543 PM EDT Fri Aug 30 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL GUERNSEY...WESTERN
BELMONT AND NORTHEASTERN NOBLE COUNTIES THROUGH 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southwest of Barnesville, moving northeast at
15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Barnesville, Bethesda, Flushing, Quaker City, Belmont, Holloway,
Morristown, Salesville, Fairview, Batesville, Barkcamp State Park,
and Piedmont Lake.

This includes Interstate 70 in Ohio between mile markers 193 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 8132 4006 8134 4017 8113 4017 8105
      3995 8093 3988 8130 3996 8137
TIME...MOT...LOC 2143Z 244DEG 15KT 3994 8129

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Aug 30, 4:44 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
544 PM EDT Fri Aug 30 2024

PAZ021-302215-
Allegheny PA-
544 PM EDT Fri Aug 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALLEGHENY COUNTY
THROUGH 615 PM EDT...

At 544 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Mount Lebanon, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Monroeville,
McKeesport, Gastonville, Plum, West Mifflin, North Side Pittsburgh,
Baldwin, Upper St. Clair, Scott Township, Wilkinsburg, Whitehall,
South Park Township, Munhall, Jefferson Hills, North Versailles, and
Brentwood.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 54 and 57.
  Interstate 79 in Pennsylvania mile marker 53 and near mile marker
  56.
  Parkway North between mile markers 1 and 2.
  Interstate 376 in Pennsylvania between mile markers 66 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4040 7974 4039 7976 4038 7977 4031 7979
      4029 7978 4028 7980 4026 7979 4024 7981
      4023 7978 4022 7981 4021 7985 4024 7993
      4025 7992 4028 8002 4033 8013 4047 8005
      4048 7972
TIME...MOT...LOC 2144Z 277DEG 16KT 4038 8005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rackley

The radar

The Pittsburgh radar (KPBZ), 88 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 30, 4:44 PM EST
Where
Mercer County, 2.08 mi SW of New Hamburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.310, -80.380

A tree was reported down along Hopper Road.

Thunderstorm Wind, Allegheny

When
August 30, 4:46 PM EST
Where
Allegheny County, 1.48 mi NNW of Brentwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.390, -79.980

Trees were reported down along Becks Run and Brownsville Road.

Thunderstorm Wind, Venango

When
August 30, 5:57 PM EST
Where
Venango County, 1.25 mi WSW of Seneca Airpark Inc
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.360, -79.740

Wires were reported down along SR322.

Thunderstorm Wind, Venango

When
August 30, 6:15 PM EST
Where
Venango County, 1.03 mi E of Plumer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.500, -79.630

Trees and wires were reported down along Eagle Rock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201414, 1201415, 1201417, 1201418.